OUCH ladies. Now I'm a bit worried about you ....
Amitriptyline (Tryptomer, Elavil, Tryptizol, Laroxyl, Sarotex, Lentizol) is a tricyclic antidepressant (TCA). It is the most widely used TCA and has at least equal efficacy against depression as the newer class of SSRIs according to a study from early 2001. As well as reducing depressive symptoms, these types of tricyclics also ease migraines, tension headaches, anxiety attacks and some schizophrenic symptoms.
See the full article at http://en.wikipedia.org/wiki/Amitriptyline
It is fine that you are being given Amitriptyline for your headaches, BUT, and it's a BIG BUT from someone who was on antidepressant medication for 9 years and who had to taper for a year to come off it (so I think I have the right to voice my concern)
Whilst this medication can help with headaches, that's only a beneficial 'extra' from a medication designed to treat depression. Are either of you suffering from diagnosed clinical depression? Check with your doc!!
Also, you must be very careful coming off any antidepressant medication as it cannot be stopped abruptly without risking symptoms such as rebound depression and other most unpleasant physical and mental symptoms. This typ of drug can stay in your system for some time - a half life - and when the body doesn't get its daily 'fix'/dose, it can complain loudly and annoyingly until it gets used to the lack of it.
Speaking VERY generally, the longer you take an antidepressant, the more necessary it is to taper off gradually when it is time to stop taking the med. Not all docs are aware of this (not that they can be reasonably expected to know everything about everything they prescribe). Certainly - from my experience in the past -various manufacturers only base the information they give to their sales reps on a sample who took the drug for a MAXIMUM of 12 weeks, thus claiming no problems for the patient once the medicine is no longer being taken. Maybe now they have investigated the effects of stopping the drug on folk who have taken it over a longer period, but I would certainly be aware that after 6 months on amytriptyline, you could have some strange feelings when you stop it. Please discuss this with your doc ahead of time.
I'm not wanting to frighten anyone. But I had to find out by the school of hard knocks what happens when you take antidepressants ... I certainly needed them at first, but eventually found that I was strong enough to think about coping without them, and had to come off them very gradually to avoid problems en route.
Incidentally antidepressants CAN make you feel sleepier during the daytime too. At my worst, I was sleeping 18 hours a day. What a waste of time, but I was incapable of doing anything else!!
I have now been off antidepressants for 5 years. I needed them. They served me well. I 'got better', and now no longer need them - or at least at present!
PLEASE TAKE CARE .... and be proactive in your own health care.